11242017Headline:

Denver, Colorado

HomeColoradoDenver

Email Staff Writer Staff Writer on LinkedIn Staff Writer on Twitter Staff Writer on Facebook
Staff Writer
Staff Writer
Contributor •

Pharmacy Misfills A Fact of Life

Comments Off

The statistics over the last 20 years have remained fairly consistent: 3-5% of all prescription fills at retail pharmacies result in errors, or “misfills” as they are known in the pharmacy business. This means that for every 100 prescriptions that you or your loved ones have filled, it is a statistical fact that 3-5 of them will be dispensed with some kind of error.

Sometimes the wrong drug is dispensed, which can have catastrophic consequences. Imagine the situation where the prescription calls for zantac, a drug to treat ulcers, but instead the pharmacist dispenses a similar-sounding drug, xanax, a benzodiazepine that treats anxiety disorders. The consequences could be severe. Or consider the case I handled where the pharmacist accidentally dispensed an oral insulin agent rather than a mild sedative. When the patient did not experience the sedating effects she was expecting [leading, she hoped, to a good nights sleep] she took additional doses of the “sedative”, and once the insulin became active in her system she suffered a near-fatal drop in her blood sugar which was only treated by emergency hospitalization [fortunately her sister found her passed out and rushed her to the hospital] where her life hung in the balance as she was treated. Her treating physician had her visited by medical students so they could study her case, and he told them that she was “walking through the valley of the shadow of death” at that very minute. With a blood sugar of 29 mg/dl, that patient was clearly in the “death zone”.

Sometimes the correct drug is dispensed, but in the wrong dose. Consider the case [also one I handled] of the man who was put on digoxin, a medication to help his heart. Unfortunately, rather than being given the proper dose, the patient was given a dose eight times the proper amount, which resulted in digitalis toxicity and ultimately death. The patient was taking the proper medication, as directed on the bottle, but he was poisoned by the dose.

Often, “misfills” result from errors in labeling. Sometimes this is fairly innocuous – such as an error in the doctor’s name or some other “technical” error. But sometimes labeling errors can be substantial: an error in describing how often the medicine is to be taken; an error in describing the dose of the medication actually in the bottle [the medicine is actually correctly filled, but the label describes it erroneously]; etc.

In light of the frequency of misfills and the potentially catastrophic effect of them, it is highly recommended that every patient check every prescription every time it is filled before leaving the pharmacy counter: read the label, open the bottle and look at the pill, and orally confirm with the pharmacist or technician that the medicine dispensed is the medicine prescribed. While this will not catch every misfill, it will increase the “odds” in the patient’s favor.